Can taking medication for acid reflux/GERD weaken my bones?
The majority of people who suffer with acid reflux and/or GERD tend to pop a pill instead of getting to the root of their problem. In most cases there is a food(s) and/or other health issue that is causing the heartburn/acid reflux and if that problem is rectified or that food is avoided acid reflux will most likely cease.
However, it is too easy these days to just take an over-the-counter medication or one that is prescribed by your doctor to get rid of your heartburn symptoms. The problem is that these medications will only relieve and mask your symptoms on a temporary basis. Once the medication is stopped symptoms will most likely return if the root of the problem has not been found and rectified.
This creates a vicious cycle that manifests into taking medications to treat your acid reflux on a constant and long-term basis. Medications for GERD are not intended to be used long-term. They are only meant to be used for shorter periods of time while the esophagus and other effected areas heal themselves.
In 2010 the Food and Drug Administration (FDA) warned that taking high doses of one type of acid reflux medication called, proton pump inhibitors (PPIs), for long periods of time could make fractures of the hip, wrist and spine more likely. The labels on these medications now note that risk. PPI’s include familiar names such as omeprazole (Prilosec®), lansoprazole (Prevacid®), rabeprazole (AcipHex®), pantoprazole (Protonix®), esomeprazole (Nexium®) and dexlansorprazole (Dexilant®).
Another type of PPI consists of a combination of omeprazole and sodium bicarbonate (Zegerid®). PPI’s as well as some other medications used for acid reflux can actually inhibit the absorption of calcium in the body, resulting in weakening of bones over time. This is just another vital reason to control your acid reflux/GERD with diet and lifestyle changes and to use medication as a last resort and/or temporary solution only.
Most medications for acid reflux, whether they are a PPI or other type of medication such as H2 blockers or antacids, will have some type of effect when taken long-term, including weakening of bones. For women, and even some men, who may already be suffering from osteoporosis, a condition that weakens the bones in older age, this can be a double whammy.